Skip Navigation LinksSkip Navigation Links
Centers for Disease Control and Prevention
Safer Healthier People
Blue White
Blue White
bottom curve
CDC Home Search Health Topics A-Z spacer spacer
Blue curve MMWR spacer

Epidemiologic Notes and Reports Neurologic Findings among Workers Exposed to Fenthion in a Veterinary Hospital -- Georgia

In July 1983, a neurologist in Georgia saw a patient who complained of shooting pains, muscle weakness, and numbness. The patient worked at a veterinary hospital (hospital A). The National Institute for Occupational Safety and Health (NIOSH) was asked to determine whether these symptoms were caused by occupational exposures (1). Investigators interviewed all eight workers in hospital A, performed medical examinations, including neurologic examinations, on seven, and collected blood samples for cholinesterase levels. They visited hospital A, reviewed work practices and working conditions, and inventoried all chemicals used there. In addition, they conducted a telephone survey of three other veterinary hospitals in the area to assess whether their workers had similar complaints and to compare work practices among the hospitals.

Medical examinations revealed that two additional workers at hospital A experienced multiple shooting pains, muscle weakness, back pain, and numbness; another had experienced occasional "shooting pain" in the back, and a fourth complained of rare numbness and tingling of the hands and feet at night. Neurologic examinations revealed that the most severely ill employee had ocular muscle weakness and was unable to maintain upward gaze. This veterinary assistant also had decreased sensation to light touch below the left knee. Otherwise, the neurologic findings were unremarkable. Results of tests of plasma and red blood cell cholinesterase activity were within the normal range for all workers tested, including the most severely ill worker.

Investigators noted 22 different preparations of insecticide dips, shampoos, pills, powders, and sprays used in or dispensed by hospital

  1. These products contained 12 types of pesticides. Employees took no special precautions to avoid skin contact with these materials, except one animal groomer who wore gloves and a dust mask when working with certain dips.

The telephone survey of three other veterinary hospitals in the area revealed no reports of similar illnesses among 20 employees. However, a difference in work practices was identified; in hospital A, an organophosphate insecticide, fenthion, was frequently used. In contrast, fenthion was used infrequently or not at all at the other hospitals surveyed. No other notable differences in work practices were identified. In hospital A, a 20% solution of fenthion was routinely applied topically to dogs in the hospital to control infestation with fleas. Investigators determined that affected workers frequently came in heavy contact with fenthion.

The investigators recommended that use of fenthion be discontinued and alternative insecticides be selected. They also recommended limiting skin contact with all pesticides as much as possible. Since discontinuing exposure to fenthion, both individuals who were most severely affected have gradually improved. Reported by RL Metcalf, MD, Dept of Entomology, University of Illinois, Urbana; CE Branch, MD, Northeast Georgia Medical Center, Gainesville, TR Swift, MD, Medical College of Georgia, Augusta, RK Sikes, DVM, State Epidemiologist, Georgia Dept of Human Resources; Hazard Evaluations and Technical Assistance Br, Div of Surveillance, Hazard Evaluations, and Field Studies, National Institute for Safety and Health, CDC.

Editorial Note

Editorial Note: The pesticide, fenthion (0,0-dimethy1-0-(4-(methylthio)-m-tolyl) phosphorothiolate), is readily absorbed through the skin; it is highly fat soluble and has prolonged biologic effects (2,3). In very limited studies, neurotoxicity has been demonstrated in hens (4,5).

In humans and in experimental animals, chronic exposure to organophosphates has been shown to cause various forms of nerve damage. Organophosphate-induced delayed neuropathy usually occurs 8-14 days after exposure to organophosphate compounds (6,7). The mixed sensory-motor neuropathy usually begins in the legs, first causing burning or tingling sensations, then weakness of the lower legs and feet. The thighs and arms also become involved. Severe cases proceed to complete paralysis, impaired respiration, and death. Confusion, headache, disorientation, and altered mental and emotional states have also been reported. The nerve damage of organophosphate-induced delayed neuropathy is usually permanent. Although organophosphate-induced delayed neuropathy has been reported after exposure to many compounds containing phosphorus-esters, none of the compounds to which workers were exposed in hospital A are commonly recognized as causing it. Therefore, because of the above investigation, it would appear prudent to add fenthion to the list of agents thought capable of producing this syndrome.

An estimated 30,000 veterinarians are in private practice in the United States, and they employ an additional 45,000 support personnel. It is not known how many use fenthion or other organophosphate insecticides in the manner described here. However, because of the apparent association of symptoms specifically with fenthion, and because of scientific information currently available on the neurotoxicity of other organophosphates, NIOSH reiterates its previous recommendation that skin contact with all pesticides, including fenthion, be limited as much as possible (8).


  1. National Institute for Occupational Safety and Health. Health hazard evaluation report no. HETA 83-373-1501. Cincinnati, Ohio: National Institute for Occupational Safety and Health, 1984.

  2. Merrill DG, Mihm FG. Prolonged toxicity of organophosphate poisoning. Crit Care Med 1982;10:550-1.

  3. Dean G, Coxon J, Brereton D. Poisoning by an organophosphorus compound: a case report. S Afr Med J 1967;41:1017-9.

  4. Gaines TB. Acute toxicity of pesticides. Toxic Appl Pharmacol 1969;14:515-34.

  5. Metcalf RL, MD, and NIOSH. Personal communication. January 26, 1984.

  6. Metcalf RL. Historical perspective of organophosphorus ester-induced delayed neurotoxicity. Neurotoxicology (Park Forest I1) 1982;3:269-84.

  7. Abou-Donia MB. Organophosphorus ester-induced delayed neurotoxicity. Ann Rev Pharmacol Toxicol 1981;21:511-48.

  8. National Institute for Occupational Safety and Health. Working safely with pesticides. Cincinnati, Ohio: National Institute for Occupational Safety and Health (DHEW (NIOSH) publication no. 76-147). 1976.

Disclaimer   All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to

Page converted: 08/05/98


Safer, Healthier People

Morbidity and Mortality Weekly Report
Centers for Disease Control and Prevention
1600 Clifton Rd, MailStop E-90, Atlanta, GA 30333, U.S.A


Department of Health
and Human Services

This page last reviewed 5/2/01